Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 105, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 5, 2005, 2:29 PM EDT for Carroll County, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2005, 2:29 PM EDT (18:29 UTC)
- Expired
- Aug 5, 2005, 3:03 PM EDT
- In force
- 34 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Carroll County, VA
The radar
The Roanoke radar (KFCX), 52 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1463 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 10:14 AM EDT, 4 hours 15 minutes earlier.
Area forecast discussion, Aug 5, 10:14 AM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1014 AM EDT FRI AUG 5 2005 .SHORT TERM (REST OF TODAY)... UPDATED TO REMOVE MENTION OF AM FOG AS ALL SITES HAVE CLEARED. NO SIGNIFICANT CHANGES TO FORECAST GRIDS AS FRONT APPROACHES AREA FROM THE NW. MORNING SOUNDING SHOWS A LOT OF DRY AIR ALOFT WHICH MAY INCREASE DOWNBURST POTENTIAL WITH STORMS THAT DO DEVELOP. && .PREVIOUS DISCUSSION... (ISSUED 642 AM EDT FRI AUG 5 2005) AVIATION... LIFR FOG IN THE GREENBRIER VALLEY WILL LIFT BY 14Z. A FRONT MOVING THROUGH THE OHIO VALLEY WILL TRIGGER SHOWERS AND THUNDERSTORMS TODAY JUST NORTH OF THE FORECAST AREA. THERE IS A LOW CHANCE THAT THE PRECIPITATION MAY REACH THE NORTHERN COUNTY WARNING AREA(CWA) BY THIS EVENING. AS THE RAIN MOVES CLOSER...SC AND AC WILL SPREAD ACROSS THE CWA BUT CEILINGS WILL REMAIN VFR. PREVIOUS DISCUSSION... (ISSUED 249 AM EDT FRI AUG 5 2005) SHORT TERM (TODAY THROUGH TONIGHT)... PRE FRONTAL TROUGH OUT AHEAD OF THE MAIN COLD FRONT TO BE SOURCE FOR AFTN SCTD CONVECTION...ESPECIALLY MTNS. FRONT APPROACHES THE CENTRAL APPALACHIANS TONIGHT...AND LEANING TOWARD THE SLOWER GFS SOLUTION. COMPRESSIONAL WARMING AHEAD OF FRONT WILL LEND TO HIGHS SIMILAR TO THURSDAYS. A NW-NRLY FLOW AT 8H SHOULD LEND TO DRIER DEWPOINTS...STILL HUMID...BUT NOT AS HUMID AS THE PAST 2 DAYS. LOOKING AT HEAT INDICES APPROACHING 100 OUT EAST THIS AFTN. TONIGHT...EXPECT SCTD CONVECTION IN THE EVENING TO WANE OVERNIGHT...WITH LOSS OF HEATING. FRONT SETTLING INTO NW FORECAST AREA WILL LEND TO KEEPING SLIGHT CHANCE MOST AREAS OVERNIGHT THOUGH. LONG TERM (SATURDAY THROUGH THURSDAY)... BY SATURDAY AFTERNOON COUNTY WARNING AREA (CWA) IS WELL INTO DEEP RELATIVE HUMIDITY (RH) FROM THE SURFACE THROUGH 300MB. 00Z NAM IS SHOWING Q-VECTOR FORCING IN THE SOUTHERN CWA ON SAT AND SUN AFTERNOON. BY 12Z SATURDAY...THE SURFACE FRONT IS ACROSS THE CWA...SO ON SATURDAY CONVECTION SHOULD INITIATE FURTHER SOUTH. THEN MODELS START TO DIVERGE ON THE FRONATL POSITION. STILL FAVORING THE GFS SOLUTION WHICH PUSHED THE BNDRY AND LOW LEVEL CONVERGENCE BACK NORTH OF THE CWA BY SUNDAY AFTERNOON...AS THE LOW LEVEL WINDS TURN TO THE SOUTHEAST AROUND THE LARGE HIGH OVER THE ATLANTIC. SINCE THE SURFACE CONVERGENCE ON SUN WL BE NORTH OF THE CWA...THE HIGHEST POPS WILL REMAIN IN THE NORTH...AND SHOULD BE LOWER IN THE SOUTH. 850MB TEMPERATURES ARE COOLER ON SATURDAY...IN THE +16 TO +18 RANGE. WILL BE STAYING CLODE TO A BLEND BETWEEN CURRENT FORECAST AND MAV GUIDANCE THROUGH SUNDAY NIGHT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && 99
Hazardous weather outlook, Aug 5, 11:52 AM EDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1152 AM EDT FRI AUG 5 2005 NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-061600- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 1152 AM EDT FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA... SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A GOOD CHANCE OF SCATTERED THUNDERSTORMS LATER SATURDAY WHICH MAY PRODUCE AREAS OF HEAVY RAINFALL AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. VAZ007-009>014-018>020-022>024-WVZ042>045-061600- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG- ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE- GREENBRIER- 1152 AM EDT FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE DEVELOPING LATE TODAY INTO THIS EVENING AS A COLD FRONT PUSHES SLOWLY INTO THE AREA. THESE STORMS MAY PRODUCE STRONG DOWNBURST WINDS AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED STORMS ARE MORE LIKELY SATURDAY AFTERNOON WHICH MAY AGAIN PRODUCE AREA OF HEAVY RAINFALL AND STRONG DOWNBURST WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 5, 2:14 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 214 PM EDT FRI AUG 5 2005 NCZ003-VAZ016-051915- CARROLL VA-SURRY NC- 214 PM EDT FRI AUG 5 2005 ...PULSE THUNDERSTORMS OVER CARROLL AND SURRY COUNTIES... AT 211 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 3 MILES SOUTHWEST OF FANCY GAP...MOVING SOUTHWEST AT 5 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL...GUSTY WINDS OF 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. RCS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 4:12 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski, City of Radford | 49 min |
| Aug 5, 5:10 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 50 min |
| Aug 5, 1:08 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 34 min |
| Aug 5, 7:24 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 51 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.